Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 66, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 19, 2005, 5:06 PM EDT for Kanawha County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2005, 5:06 PM EDT (21:06 UTC)
- Expired
- Jul 19, 2005, 5:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 192108 SVRRLX WVC039-192145- /O.NEW.KRLX.SV.W.0066.050719T2106Z-050719T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 506 PM EDT TUE JUL 19 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KANAWHA COUNTY IN WEST VIRGINIA * UNTIL 545 PM EDT * AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STRONGEST STORM WAS LOCATED NEAR PINCH...AND WAS MOVING SOUTH AT 15 MPH. LOCALIZED FLOODING IS POSSIBLE WITH TORRENTIAL DOWNPOURS. PLEASE REPORT FLOODING...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3847 8148 3831 8157 3824 8132 3833 8125 $$ 05
1 follow-up statement
000 WWUS51 KRLX 192142 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 541 PM EDT TUE JUL 19 2005 WVC039-192151- /O.EXP.KRLX.SV.W.0066.000000T0000Z-050719T2145Z/ KANAWHA WV- 541 PM EDT TUE JUL 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR KANAWHA COUNTY WILL BE ALLOWED TO EXPIRE AT 545 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKEN BELOW SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER STORMS IN THE AREA COULD PRODUCE TORRENTIAL RAINS...GUSTY WINDS...AND PEA SIZE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3847 8148 3831 8157 3824 8132 3833 8125 $$ 29
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:30 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 19, 2:30 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT TUE JUL 19 2005 .SHORT TERM (REST OF TONIGHT)... SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO PUSH EASTWARD...OUT AHEAD OF THE WEAKENING AND DISSOLVING SFC COLD FRONT. SHOWERS WILL CONTINUE TO DIMINISH IN INTENSITY AS THE SUN SETS AND WE GET RID OF THE DAYTIME HEATING. DEW POINTS WILL REMAIN AROUND 70 ACROSS THE EASTERN HALF OF THE CWA...WHILE SOME DRIER AIR WILL BE ABLE TO SINK IN FROM THE NW AS THE COLD FRONT DISSOLVES TO A WESTERLY FLOW. AS A RESULT...SHOULD SEE OVERNIGHT LOW ROUGHLY 5 DEGREES LOWER THAN TUESDAY MORNING. && .LONG TERM (WEDNESDAY THROUGH TUESDAY)... WHATS LEFT OF FRONT DROPS SOUTH OF REGION OVERNIGHT AND BASICALLY WASHES OUT...COULD STILL BE A FEW LINGERING SHOWERS ACROSS SOUTHERN COALFIELDS THRU EARLY WEDNESDAY. ANOTHER COLD FRONT APPROACHES ON FRIDAY AND IT TOO STALLS ACROSS REGION BEFORE MOVING BACK NORTHWARD. SOUTHWEST FLOW OF TROPICAL MOISTURE RETURNS. THE NET RESULT IS HAVING TO LEAVE SCATTERED SHOWERS/TSTMS IN THE BULK OF THE EXTENDED FORECAST. && .PREVIOUS DISCUSSION... (ISSUED 120 PM EDT TUE JUL 19 2005) AVIATION... CEILINGS REMAIN FAIRLY LOW ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE AREA...RELATED TO THE SHOWER AND ISOLATED THUNDERSTORM ACTIVITY CROSSING THE REGION. SOUTHWESTERLY WINDS LESS THAN 10KTS HAVE REMAINED COMMON...EXCEPT NEAR THUNDERSTORMS. AFTER MAIN LINE OF PRECIPITATION PUSHES EAST...CEILINGS HAVE BEEN JUMPING FROM IFR TO VFR. IN OUR CONTINUALLY HOT AND HUMID ENVIRONMENT SOME RESTRICTION IN VIS WILL REMAIN POSSIBLE...TO 5SM HZ WITHOUT PRECIPITATION. THIS SHOWER AND THUNDERSTORM ACTIVITY WILL QUICKLY WEAKEN AS WE MOVING INTO THE MID EVENING. FOG OVERNIGHT TONIGHT...POSSIBLY NOT AS MUCH AS PREVIOUSLY ANTICIPATED TO HTS AS THEY DID NOT RECEIVE AS MUCH RAIN TODAY AS OTHER LOCATIONS. PREVIOUS DISCUSSION... (ISSUED 1220 PM EDT TUE JUL 19 2005) SHORT TERM (REST OF TODAY)... SENT A QUICK UPDATE FOR THE REST OF THE AFTERNOON. A COUPLE OF BOUNDARIES HAVE BEEN NOTED EARLY THIS AFTERNOON STRETCHING FROM NEAR CKB...THROUGH CRW AND INTO THE JACKSON CWA. SOME SHOWER MOVING SHOWERS HAVE DEVELOPED ON THIS LINE...AND WILL CONTINUE TO MONITOR THE POTENTIAL FOR HEAVY RAIN AND TRAINING THAT MAY BE POSSIBLE. UPDATED POPS TO CORRESPOND BETTER TO LATEST SAT AND RADAR TRENDS...AND INCREASE TEMPS SLIGHTLY ACROSS NE KY AND EXTREME SW WV FOR THIS AFTERNOON AS FEW SHOWERS WILL KEEP THE TEMPS COOL. PREVIOUS DISCUSSION... (ISSUED 345 AM EDT TUE JUL 19 2005) LONG TERM (TONIGHT THROUGH MONDAY)... WITH DEEP MOISTURE DEPARTING WELL AHEAD OF FRONT...HAVE JUST SLIGHT CHANCE ACROSS MUCH OF CWA WITH LOW CHANCE IN THE FAR SOUTH. ONLY LEFT SLIGHT CHANCE TO THE NORTH FOR POSSIBILITY OF THIN LINE OF CONVECTION ALONG FRONTAL BOUNDARY ITSELF...HINTED AT BY THE NAM. FRONT LOOKS TO PRETTY MUCH WASH OUT OVER THE AREA COME WEDNESDAY. MODELS CONTINUE TO INSIST THAT DEEPER MOISTURE REMAINS SOUTH OF AREA THROUGH WEDNESDAY. A LITTLE LEERY ABOUT THIS...CONSIDERING PERSISTENCE OF THE TROPICAL AIRMASS OVER THE PAST WEEK. NEVERTHELESS...KEEPING POPS CONFINED SOUTH OF HTS/CRW DURING THE DAY...TOPPING OUT AROUND 30 NEAR CLINTWOOD. AT LEAST...BEST PWAT VALUES...OVER 1.5 INCHES...SHOULD BE CONFINED TO THE FARTHEST SOUTHERN REACHES OF THE CWA...SO HEAVY RAIN THREAT WILL BE LESSENED. A RELATIVELY QUIET NIGHT WEDNESDAY NIGHT...TO BE FOLLOWED BY SW FLOW BRINGING DEEPER MOISTURE NORTHWARD ONCE AGAIN AHEAD OF WEAK SHORTWAVE DROPPING IN FROM THE NORTHWEST. EXPECTING AFTERNOON CONVECTIVE FLAREUP WITH LITTLE OR NO CIN INDICATED...THUS CHANCY POPS AREAWIDE. NEXT FRONT MAKES A RUN AT US THURSDAY NIGHT/FRIDAY...WITH A BETTER CHANCE OF MAKING IT THROUGH CWA. AS RIDGE BUILDS IN AFTER THAT...LOOKING LIKE A HOT AND MAINLY DRY WEEKEND. NO CHANGES TO GRIDS BEYOND THURSDAY NIGHT. TOOK FWC NUMBERS FOR THE NEXT COUPLE OF NIGHTS AS A DECENT COMPROMISE. GENERALLY WENT WITH A MAV/MET BLEND FOR AFTERNOON HIGHS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KF LONG TERM...DB
Hazardous weather outlook, Jul 19, 9:00 AM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 900 AM EDT TUE JUL 19 2005 OHZ066-067-075-076-083>085-WVZ009>011-019-201000- ATHENS OH-JACKSON OH-MEIGS OH-MORGAN OH-PERRY OH-PLEASANTS WV- RITCHIE WV-TYLER WV-VINTON OH-WASHINGTON OH-WOOD WV- 900 AM EDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEASTERN OHIO...AND NORTHWESTERN WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>018-020-024>040- 046-047-201000- BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV- GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-KANAWHA WV- LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV- MCDOWELL WV-MINGO WV-NICHOLAS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-ROANE WV-TAYLOR WV-UPSHUR WV-WAYNE WV-WEBSTER WV-WIRT WV- WYOMING WV- 900 AM EDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... LOCALIZED DOWNPOURS ARE POSSIBLE TODAY...WITH RAIN AMOUNTS OF 2 INCHES IN LESS THAN AN HOUR. IF MORE THAN ONE DOWNPOUR AFFECTS THE SAME SMALL STREAM...FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 19, 2:33 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 233 PM EDT TUE JUL 19 2005 WVZ016-191915- ROANE WV- INCLUDING THE CITIES OF...SPENCER 233 PM EDT TUE JUL 19 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR ROANE COUNTY. MODERATE TO HEAVY RAIN HAS FALLEN ACROSS EASTERN AND CENTRAL ROANE COUNTY. NATIONAL WEATHER SERVICE RADAR ESTIMATES THAT 1 TO 2 INCHES HAVE FALLEN ACROSS AN AREA FROM WALTON TO JUST NORTH OF AMMA. PONDING OF WATER ON LOW LYING AREAS WILL REMAIN POSSIBLE. DO NOT DRIVE INTO AREAS WHERE YOU CAN NOT SEE THE ROADWAY. WATER MAY BE TOO DEEP TO PASS SAFELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 19, 2:48 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 248 PM EDT TUE JUL 19 2005 WVZ017-191915- WIRT- 248 PM EDT TUE JUL 19 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR CENTRAL AND EASTERN WIRT COUNTY. AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ELIZABETH...OR ABOUT 16 MILES NORTH OF SPENCER...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE PALESTINE...CHERRY AND ELIZABETH. WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. 05
Special weather statement, Jul 19, 3:29 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 329 PM EDT TUE JUL 19 2005 WVZ006>008-013>018-029-192100- CABELL-CALHOUN-GILMER-JACKSON-KANAWHA-LINCOLN-MASON-PUTNAM-ROANE- WIRT- 329 PM EDT TUE JUL 19 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NORTH OF GLENVILLE IN GILMER COUNTY THROUGH RIPLEY IN JACKSON COUNTY TO MILTON IN CABELL COUNTY...MOVING TO THE EAST SOUTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THIS LINE OF STORMS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT STRONG WINDS AND FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 05
Special weather statement, Jul 19, 4:58 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 458 PM EDT TUE JUL 19 2005 WVZ015-016-026-027-192200- BOONE-CLAY-KANAWHA-ROANE- 458 PM EDT TUE JUL 19 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF CLAY TO CHARLESTON... MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND BRIEF TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THE STORMS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 05
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:10 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 35 min |
| Jul 19, 5:37 PM EDT | Flash Flood Warning | RLX | Kanawha | 113 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.